NIFEDIPINE INDUCED GINGIVAL ENLARGEMENT
Keywords:drug induced, gingival enlargement, nifedipine
Gingival enlargements are most undesirable consequences of few drugs like anti-convulsants, immunosuppresants and calcium channel blockers. Gingival Enlargement (also known as Gingival hypertrophy or Gingival Hyperplasia) is an abnormal overgrowth of gingival tissues. Nifedipine is one of the commonest antihypertensive drugs (calcium channel blockers) used to treat hypertension and some forms of angina. Though it has various side effects, gingival enlargement is one of the most attended side effects by the dental practitioners. Nifedipine induced gingival enlargement is noticed in almost 10% of patients. It can be localized or generalized and can range from mild to severe, affecting patients appearance and function. Many cases will progress for long periods of time and it may be affected by secondary infection due to improper oral hygiene maintenance. This paper describes clinical features and management of gingival enlargement associated with nifedipine. Treatment generally employs substitution of the drug and then providing corrective surgery. Proper plaque control and effective oral hygiene can reduce its severity or prevent its occurrence.
I. Beaumont J, Chesterman J, Kellett M, Durey K. Gingival overgrowth: Part 1: Aetiology and clinical diagnosis. Br Dent J. 2017;222:85–91.
II. Barclay S, Thomason JM, Idle JR, Seymour RA. The incidence and severity of nifedipine induced gingival overgrowth. J Clin Periodontol. 1992;19:311–4.
III. Eslami M, Baghaii F, Jalayer Nadery N. An Investigation on gingival hyperplasia induced by nifedipine. J Dent (Tehran) 2004;1:33–7.
IV. Murakami S, Mealey BL, Mariotti A, Chapple ILC. Dental plaque–induced gingival. J Clin Periodontol. 2018;45(Suppl 20):S17–S27.
V. Saharan K, Shivaprasad S, Poornima R, Ashok L. Irritational fibroma of gingiva in a young female: A case report. J Med Radiol Pathol Surg 2017;4:15-17.
VI. Miranda J, Brunet L, Roset P, Berrini L, Farre M, Mendieta. Prevalence and risk of gingival enlargement in patients treated with nifedipine. J Periodontol. 2001;72:605–11.
VII. Deshpande A., et al. “The Problem of Excess: A Case Series on Gingival Enlargement”. Acta Scientific Dental Sciences 2018;2:92-98.
VIII. Seymour RA, Thomason JM, Ellis JS. The pathogenesis of drug-induced gingival overgrowth. J Clin Periodontol. 1996;23:165–75.
IX. Asif SM, Shaik N, Barthunia B, Kaleem SM, Zakirulla M, Kota MZ, et al. Nifedipine induced gingival enlargement in an edentulous patient: a case report with one year follow up. BMC Oral Health 2018;18:227-29.
X. Lederman D, Lumerman H, Reuben S, Freedman PD. Gingival hyperplasia associated with nifedipine therapy. Oral Surg Oral Med Oral Pathol. 1984;57:620–22.
How to Cite
Copyright (c) 2022 International Education and Research Journal (IERJ)
This work is licensed under a Creative Commons Attribution 4.0 International License.